Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 123, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 9:40 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 16, 2000, 10:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:54 PM EDT | Hail 1.75 | Old Dock, NC | Whiteville 911 reported golfball size hail. |
| Jul 16, 9:57 PM EDT | Hail 1.75 | Ash, NC | 911 center reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 170140 SVRILM NCC019-047-170230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 940 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1030 PM EDT * AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER OLD DOCK...OR ABOUT 9 MILES SOUTHEAST OF WHITEVILLE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREELAND AROUND 1015 PM EDT ASH AROUND 1020 PM EDT SUPPLY AT 1030 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER IMMEDIATELY! IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH... DEADLY LIGHTNING AND HEAVY RAIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ LAT...LON 3435 7867 3419 7876 3396 7827 3419 7814
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:18 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 16, 9:18 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 918 PM EDT SUN JUL 16 2000 COLD POOL ALOFT CONTINUING THE DECENT INSTABILITY ACROSS THE FA...UPPER TROF ALSO ADDING SOME DYNAMICS. SFC TROF ALONG WITH RECENT OUTFLOW BNDRIES ALSO FUELING CELLS CURRNTLY MOVG ACROSS THE FA. MUCH OF THE ACTIVITY SHULD BE OVERWITH ARND MIDNIGHT AND WILL HIGHLIGHT IN THE ZNS. OTHERWISE SKIES BECOMING MSTLY CLR...BUT WILL ADD AREAS OF FOG ACROSS LOCATIONS RECEIVING RAINFALL AND HAIL. CURRNT FCSTD TEMPS ARE IN THE BALLPARK. CWF...SFC TROF TO HANG ALONG THE COAST OVRNITE. THERE4 WILL KEEP SW WINDS AHEAD OF IT. MODEST SFC PG PER MSAS OUTPUT TO GIVE ARND 15 KTS. .ILM...NONE. DCH
In the hours before
Local storm report, Jul 16, 5:20 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
423 PM WARDS CORNER NC 1.00 TO 1.25 INCH
07/16/00 PENDER HAIL HAIL
435 PM WATHA NC 0.88 INCH HAIL
07/16/00 PENDER
MRLocal storm report, Jul 16, 5:21 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
337 PM 5 S WHITEVILLE NC 0.75 INCH HAIL
07/16/00 COLUMBUS
355 PM 5 S WHITEVILLE NC 0.75 INCH HAIL
07/16/00 COLUMBUS
MRLocal storm report, Jul 16, 5:55 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
555 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM PENDERLEA NC 1.75 TO 2.75 INCH
07/16/00 PENDER HAIL
WIND GUSTS ESTIMATED
60 MPH
CROP DAMAGE AND LIMBS
SNAPPED OFF TREETOPS
BETWEEN SHILOH RD AND
PENDERLEA HWY
MRLocal storm report, Jul 16, 7:45 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
745 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM DUART NC 1.75 INCH HAIL
07/16/00 BLADEN REPORTED BY OFF DUTY
OFFICER
MRLocal storm report, Jul 16, 8:35 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
835 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM BLADENBORO NC .75 TO 1.75 INCH HAIL
07/16/00 BLADEN REPORTED BY COUNTY SHERIFF
0820 PM TAR HEEL NC .75 TO 1.75 INCH HAIL.
07/16/00 BLADEN RDEPORTED BY COUNTY SHERIFF
MRLocal storm report, Jul 16, 9:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
920 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM LAKE WACCAMAW NC 1.75 INCH HAIL
07/16/00 COLUMBUSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:13 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 47 min |
| Jul 16, 8:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.